CSN Login
Members Online: 11

Chemo & weight gain

drmrgirl47's picture
drmrgirl47
Posts: 129
Joined: Mar 2004

Hi everyone,
I am back again with some questions. What better place than here right! To reiterate, I am on 5FU and leucovorn with Levamisole every other week. Glad to say, I have been tolerating this treatment. I have 3 more rounds of chemo to go and radiation until June. I eat like a horse! (smile) I always did but never had a weight problem. Doctors have been thrilled with this as I am thin to begin with. But when I got weighed the other day, I gained another 2 lbs. So, I have gained 8 lbs. in a few weeks and this is so depressing to me. So I started poking around the chat rooms and some people said there are steriods in the 5FU and some had gained 30 pounds or more on their chemo. Also they stated that chemo takes 3 years to get out of the system. Is this true? I find this information to be somewhat disconcerting. I would love some feedback from you guys regarding this. I always appreciate your replies. Hope this finds everyone doing okay. Regards to all

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi Drummer,
I had a similar reaction during my first round of 5FU and leucovorin, but I was just putting back the weight I lost pre and post op. My appetite was huge, and I put back the 8 pounds pretty quickly.
Things have changed a bit after my second course; my appetite has dropped off, some foods just taste "off" to me, and I started losing a pound or 2 each week; my onc was worried since I am also on the thin side.
Now I'm working to have frequent nutritious snacks, and started gaining back a little.
I haven't heard about how long the drugs stay in your system. I think I recall my onc saying that the 5Fu was excreted pretty quickly. Maybe others will know more. Hang in there; hope you find a balance! Judy

KrisS
Posts: 232
Joined: Apr 2003

Hi there-

I wish I had your problem. I've been thin all my life and keeping weight on is a battle. The 5-FU leucovorin does not last that long in your system. It is a matter of days. Although there is no steroid in the 5-FU solution, oncologists often give steroids before oxaliplatin and CPT 11. I never got them when I was on just 5-FU. Perhaps the levamisole has some effect on metabolism? I'd ask your oncologist.

Best wishes,

Kris

nbalantac
Posts: 29
Joined: Nov 2002

Greetings!,
I too had gained few #s during my treatment similar to yours. I'd completely lost my appetite but I kept eating anyway. One thing that you must keep doing is to keep eating (good/nutritional food) to sustain your healthy cells to fight them bad ones. Two and a half years later, I can taste food again and getting closer to the weight I started with!.

"Gaining weight is beautiful specially for the right reasons" :)

Happy eating!,
noel

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Hi drmrgirl,

Well I must tell you I gained almost 25 lbs. with my chemo. My friends couldn't believe it - everyone said, "I thought you would lose weight". I have been off chemo for 8 months now and am fighting the battle of the bulge - fortunately, that is better than the battle with cancer. I too ate like a horse and stayed hungry even when I was so sick! My onc. nurse said that there were steriods and some type of appetite stimulants in with the chemo drugs - the doctor wants his patients to eat!!

It seems like a normal part of chemo. Bon appetite!!

Kerry

kaqueel
Posts: 3
Joined: Mar 2004

Hi There.
After my surgey, I had lost 30 lbs from my normal weight. During chemo with 5FU/Leucovorin, I recovered about 14 lbs. I am eating well too.

As for chemo being in your system for 3 years, it seems awfully long time. My Oncologist and the Nursing staff at the James Cancer Hospital and Research Institute in Columbus, OH said that 5FU/Leuco flushes out of the system in about 48 hours. A different Nursing staff at another hospital had told me that I will breathe out 5FU/Leuco in 20 minutes of the push. Go Figure.

ron50's picture
ron50
Posts: 1261
Joined: Nov 2001

Hi Drmgirl47, You are the only other person I've seen having levamisole,I had 5FU and levamisol back in 98,and yes I put on weight ,around 60lb,I think in my case it was because levamisol alterred taste so much so I ate a lot of milk based porridge ,only stuff I could stand. The effects of my chemo only lasted around 8 weeks after I finished and taste returned to normal. On the up side ,I was stage 3 with 6 pos nodes ,it has been over six years and I'm still ca free ,Last year ,in jan ,I started being really careful with calories and started walking 50to 60 miles a week and have lost 80 lb so far, don't worry too much about the weight at the moment ,just get better then take care of it Good luck Ron.

livin
Posts: 319
Joined: Jan 2003

Hi drmrgirl47, I had 5fu leuko back in 2001-2002 gained 30 pounds ate everything. Matter of fact my Onc. told me to eat eat so that if I became sick during chemo I wouldn't be skin and bones. After chemo I just didn't know how I was going to lose the weight hated it. Well developed a intestinal stricture(2003) lost it in 3 months. Still off to this date.

Tessyann's picture
Tessyann
Posts: 56
Joined: Apr 2004

Hi what caught my eye was the levamisole. My husband was on that every other week for a year back in 93 and bang he gain 75 lbs..But like the other said now not the time to fret..Eat well to be strong..
Teresa

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network